Virginia, 2012

High Wind and Strong Wind in Virginia, December 20 to 22, 2012

December 20 to 22, 2012 · NWS RNK · 14 events in 14 counties and zones

An intense upper low was rotating through the mid-Atlantic region during the period. An equally intense surface low and occluded front was located across the eastern Ohio valley.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An intense upper low was rotating through the mid-Atlantic region during the period. An equally intense surface low and occluded front was located across the eastern Ohio valley. As the low pressure area approached the region from the west early on the 20th, very strong, gusty southeast winds developed across the higher elevations of southwest Virginia and northwest North Carolina. This resulted in some minor tree damage in Tazewell county Virginia. As the system moved to the north and east of the region, very strong, gusty northwest winds developed and persisted for an extended period across the western part of the Blacksburg forecast area from late on the afternoon of the 21st through much of the 22nd. However, the strongest winds, with gusts of 50 to 65 mph in southwest Virginia and northwest North Carolina, occurred during the late evening hours of the 21st and the early morning hours of the 22nd. Winds gusts of 40 to 50 mph were common. The strong upslope winds also resulted in a persistent snowfall across the upslope areas of the Alleghanys through southwest West Virginia and the mountains of northwest North Carolina.

Below is a sample of some of the highest wind gusts recorded from southwest Virginia counties. If no data is given, the county either did not have winds exceeding 35 mph or did not have a wind reporting station.

Bath county (HSP AWOS, 12/21/12, 955 pm EST) - 59 mph|Bedford county (4SSE Buchanan, 12/22/12, 752 am EST) - 41 mph,|Botetourt county (6W Fincastle, 12,21,12, 1035 pm EST) - 39 mph,|Carroll county (Galax AWOS, 12/22,12, 135 am EST) - 43 mph,|Franklin county (3SSW Stewartsville, 12/22/12, 325 am EST) - 39 mph,|Henry county (MTV AWOS, 12/22/12, 335 am EST) - 35 mph,|Montgomery county (BCB AWOS, 12/22/12, 455 am EST) - 54 mph,|Pittsylvania county (3E Mountain Valley, 12/22/12, 312 am EST) - 35 mph,|Pulaski county (PSK AWOS, 12/22/12, 255 am EST) - 47 mph,|Radford city (2SSE Walton, 12/21/12, 1039 pm EST) - 38 mph,|Roanoke city (ROA ASOS, 12/21/12, 1054 pm EST) - 47 mph|Roanoke county (Bent Mountain, 12/21/12, 1117 pm EST) - 49 mph,|Rockbridge county (6SSE Millboro, 12/22/12, 514 am EST) - 40 mph,|Smyth county (MKJ AWOS, 12/21/12, 1035 pm EST) - 58 mph,|Wythe county (2E Wytheville, 12/21/12, 1047 pm EST) - 46 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 20, 6:35 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 20, 6:35 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EST THU DEC 20 2012

.SYNOPSIS...
STRONG WINTER STORM WILL MOVE FROM THE UPPER MID WEST INTO THE
GREAT LAKES REGION TODAY. THE COLD FRONT WHICH IS ASSOCIATED WITH
THIS SYSTEM WILL SWEEP EAST...CROSSING THE APPALACHIANS EARLY
TONIGHT. THE WINTER CYCLONE WILL THEN SPIRAL EAST INTO NEW
ENGLAND FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 500 AM EST THURSDAY...

SEVERE WINTER EVENT UNDERWAY ACROSS THE UPPER MIDWEST WITH WIND
DRIVEN SNOW OCCURRING FROM EASTERN KANSAS AND IOWA INTO
WISCONSIN AND MINNESOTA. SURFACE CYCLONE WAS CENTERED OVER NE
MISSOURI...CENTRAL PRESSURE AROUND 990 MB. LINE OF THUNDERSTORMS
TRAILED SOUTH OF THE CYCLONE ALONG A STRONG COLD FRONT WHICH
EXTENDED SOUTHWARD TO THE GULF COAST. LARGE CLOUD LEAF WAS EVIDENT
ON THE MORNING WATER VAPOR IMAGERY...EVIDENCE OF THE STRONG UPPER
LEVEL DYNAMIC COMPONENT ASSOCIATED WITH THIS STORM SYSTEM.

MODEL EVOLUTION TAKES THE CYCLONE ON A TRACK WELL NORTH OF OUR
FCST AREA. IT IS THE COLD FRONT WHICH WILL HAVE THE GREATEST
IMPACT TO OUR AREA NEAR TERM...ITS PASSAGE COMING LATER TODAY.
MODELS ARE CONSISTENT WITH THE TIMING OF THE FRONT. IT APPEARS IT
WILL REACH OUR WESTERN CWA IN THE 3-6PM TIME RANGE...THEN SWEEP
EAST OF THE MTNS AFTER 7PM. CLOUDS WILL BE ON THE INCREASE AHEAD
OF THE FRONT TODAY WITH POTENTIAL FOR SHOWERS BEGINNING THIS
AFTERNOON...THE SHOWERS BECOMING WIDESPREAD AND INCREASING IN
INTENSITY JUST PRIOR TO THE FRONTAL PASSAGE THIS EVENING...QPF OF
ABOUT A HALF INCH. PER DYNAMIC NATURE OF THE SYSTEM...CAN'T RULE
OUT A RUMBLE OF THUNDER.

INCREASING LOW LEVEL JET...SOUTHEASTERLY WINDS...AHEAD OF THE
FRONT WILL BEGIN TO INTERACT WITH OUR HIGHER TERRAIN TODAY. THIS
WILL LIKELY IMPACT THE LEE SIDE OF THE WESTERN MOUNTAINS INTO THE
TENNESSEE VALLEY...BLUEFIELD SOUTHWESTWARD THROUGH
TAZEWELL...WIND GUSTS OF 40 TO 50 MPH POSSIBLE AHEAD OF THE FRONT
TODAY. BIGGER SURGE OF WIND WILL LIKELY ACCOMPANY THE FRONT...
IMPACTING THE REMAINDER OF THE REGION TONIGHT.

MILD TEMPERATURES TODAY WILL GIVE WAY TO TUMBLING NUMBERS
TONIGHT...ANY LINGERING MOISTURE CHANGING TO SNOW SHOWERS AND
FLURRIES IN THE MOUNTAINS. SOME LIGHT SNOW ACCUMULATION IS
POSSIBLE IN OUR FAR WESTERN COUNTIES LATER TONIGHT FROM BOONE
NC...NORTHWARD TO NEAR BLUEFIELD...AND IN THE MTNS WEST OF
LEWISBURG...BECOMING HEAVIER AND MORE PERSISTENT AS THE COLD AIR
BECOMES ESTABLISHED FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 600 AM EST THURSDAY...

THE MODELS ARE IN VERY GOOD AGREEMENT WITH REGARD TO THE POSITION
AND TIMING OF THE STRENGTHENING MID-LATITUDE CYCLONE THAT MOVES
FROM THE GREAT LAKES FRIDAY MORNING INTO NORTHERN NEW ENGLAND BY
SATURDAY NIGHT. BY FRIDAY MORNING...THE SFC COLD FRONT WILL BE
EAST OF OUR AREA...AND UPSLOPE SNOWS WILL BE ONGOING.

AS THE STORM DEEPENS TO OUR NORTH...A VERY STRONG NORTHWEST CROSS
BARRIER WIND FLOW DEVELOPS OVER THE MTNS. THIS WILL RESULT IN
INCREASING WIND SPEEDS AT THE SURFACE WITH GUSTS APPROACHING 60
MPH VCNTY OF THE VA/NC BLUE RIDGE. STRONGEST WINDS WILL BE FRIDAY
AFTERNOON AND FRIDAY NIGHT PER BUFKIT TIME CROSS SECTION. HIGH
WIND WARNINGS HAVE BEEN POSTED FOR ALL COUNTIES WITHIN PROXIMITY
OF THE BLUE RIDGE WHERE THE STRONGEST WINDS ARE EXPECTED TO
PREVAIL. WIND ADVISORIES HAVE BEEN POSTED TO INCLUDE SOUTHSIDE VA
AND THE NC PIEDMONT...NAIL DOWN YOUR CHRISTMAS DECORATIONS!

ON THE WINDWARD SIDE OF THE MOUNTAINS...THE BIG CONCERN FRIDAY
THROUGH EARLY SATURDAY WILL BE THE COMBINATION OF
SNOW...COLD...AND WIND. WRAP AROUND MOISTURE FROM THE WINTER
CYCLONE WILL BEGIN TO PILE UP RESULTING IN SCATTERED TO NUMEROUS
SNOW SHOWERS. 850MB TEMPS NEAR -10 DEG C AND SURFACE TEMPERATURES
IN THE LOWER 20S WILL LEAD TO SNOWFALL RATIOS OF 20 TO 1 BY LATE
FRIDAY AND FRIDAY NIGHT. CURRENT FCSTS OF 3 TO 7 INCHES OF SNOW
FOR THE 24-26 HOUR PERIOD ALONG THE WESTERN SLOPES SEEM
REASONABLE...THE HIGHER AMOUNTS OCCURRING IN THE WV MTNS AND
POINTS NORTH WERE THE MOISTURE PROFILES ARE DEEPER...AND THE LOWER
END AMOUNTS DOWN INTO THE NC MOUNTAINS WERE THE MOISTURE PROFILES
ARE SHALLOWER. NEAR BLIZZARD CONDITIONS MAY DEVELOP AT TIMES IN
SOME OF THE HEAVIER SNOW SQUALLS...AND THIS HAS BEEN HIGHLIGHTED
IN THE AREAS WERE WINTER STORM WARNINGS HAVE BEEN POSTED. ATTM
HAVE RESERVED THE MOST SEVERE WINTER TRAVEL...TO THE WV
MTNS...PRIMARILY NORTH OF BLUEFIELD AND NW OF LEWISBURG. WILL
STILL HAVE LOCALIZED PROBLEMS ACROSS FAR WRN VA INTO NC...SO HAVE
POSTED WINTER WEATHER ADVISORIES THERE.

MOISTURE BEGINS TO LIFT SATURDAY AFTERNOON...SO SNOW SHOWERS WILL
BEGIN TO ABATE DURING THE EARLY AFTERNOON. WITH STRONG CAA...WENT
BELOW GUIDANCE FOR TEMPS FRIDAY...AS WELL AS SATURDAY WITH
ANTICIPATED SNOW COVER IN THE WEST.

WIND DIMINISHES SATURDAY NIGHT AS SFC RIDGE BUILDS INTO THE REGION
FROM THE WEST. SNOW COVER...DRY AIR AND DIMINISHING WINDS ALL POINT
TO LOW TEMPS WELL BELOW GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 345 PM EST WEDNESDAY...

BRIEF PERIOD OF ZONAL FLOW WITH SFC HIGH TO SOUTH AND DRY WEATHER IS
INTERRUPTED BY DISTURBANCE THAT MOVES THOUGH FAIRLY QUICKLY...
TAPPING LIMITED MOISTURE...IN THE MON/TUES TIME FRAME. THEN LARGE
SCALE PATTERN BECOMES MUCH MORE AMPLIFIED WITH LARGE DIGGING SYSTEM
INTO SOUTH-CENTRAL U.S. BY MID WEEK AND THERE REMAIN PLENTY OF
DIFFERENCES IN JUST HOW AMPLIFIED AND THUS THE TIMING OF WHEN THIS
WILL SPREAD MORE PRECIP AND EVENTUALLY DRAG A STRONG FRONT THROUGH
THE REGION LATER IN THE WEEK.  THIS WED TO THURS SYSTEM CERTAINLY
LOOKS TO BE MORE POTENT...WITH MUCH BETTER MOISTURE WHILE MOST
LIKELY SCENARIO IS FOR SFC LOW TO TRACK WELL TO THE WEST WITH
WARMER AIR ALOFT PUMPING OVER THE REGION...THERE IS LIKELY TO BE
SOME DEGREE OF COLD AIR DAMMING AHEAD OF THIS...AND MIXED PRECIP
TYPES COULD BE AN ISSUE FOR SOME OF THE AREA. MORE ON THIS IN A
BIT.

DETAILS OF THE INITIAL WEAKER WAVE STILL HAVE PLENTY OF
QUESTIONS...BUT WITH OVERALL ZONAL PATTERN AT THAT TIME...TRENDS NOW
SEEN FOR FASTER SOLUTIONS ARE PREFERRED. HAVE BEGUN LEANING THIS WAY
WITH SLIGHT CHC POPS ARRIVING LATER MONDAY BUT MAY EVEN NEED TO
SPEED THIS UP MORE. RIGHT NOW HAVE HIGHEST CHC POPS LATER MONDAY
NIGHT GIVEN REMAINING UNCERTAINTY IN 00Z ENSEMBLES...BUT 12Z GFS AND
ECMWF BOTH SUGGEST LIGHT PRECIP WILL PUSH THROUGH QUICKLY BY EARLY
MONDAY EVENING.  BEST TO KEEP POPS LOW AT THIS POINT GIVEN
UNCERTAINTY IN TIMING.  IF THE TIMING IS EITHER EARLY MONDAY
MORNING...OR EVEN INTO MONDAY NIGHT...SFC TEMPS COULD BE COLD ENOUGH
FOR SOME LIGHT FREEZING RAIN IN SPOTS...AND ACROSS FAR NORTH HIGH
ELEVATIONS MAY EVEN SEE LIGHT SNOW OR RAIN/SNOW MIX. MOST OF THIS
SHOULD BE RAIN THOUGH...AND AMOUNTS LIGHT ENOUGH SO THAT ANYTHING
FROZEN THAT MIGHT FALL WOULD HAVE LITTLE IMPACT. HAVE UNDERCUT
GUIDANCE ON HIGH TEMPS THOUGH GIVE LIGHT PRECIP AND VERY WEAK
DAMMING AS THIS WAVE PASSES OVER.

WHILE CURRENT GUIDANCE DOES INDICATE A SHORT BREAK BETWEEN THIS AND
NEXT DIGGING AND MORE POTENT SYSTEM...GIVEN UNCERTAINTY IN ALL THIS
TIMING...HAVE LEFT LOW CHC POPS UP FOR THE TIME BEING...WITH NEXT
OVERRUNNING PRECIP POSSIBLY ARRIVING BY TUES NIGHT...BUT WITH SLOWER
SOLUTION MORE LIKELY THINK THIS MAY HOLD OFF UNTIL WEB MORNING. HAVE
INTRODUCED LIKELY POPS BY TIES NIGHT AND WED GIVEN THIS STRONGER
SYSTEM WITH MUCH BETTER CHANCES FOR WIDESPREAD PRECIP. MORE CLASSIC
DAMMING PATTERN LIKELY TO SET UP IN ADVANCE OF THIS WITH SFC HIGH
OVER NEW ENGLAND...BUT NOT ESPECIALLY STRONG OR VERY COLD/DRY AIR
INITIALLY. STILL...DESPITE STRONG WARM ADVECTION BY LATER
WEDNESDAY...SFC WET BULBS COULD BE LOW ENOUGH FOR SOME FREEZING RAIN
OR MIX...AND AGAIN MUCH MAY DEPEND ON EXACT TIMING. HAVE UNDERCUT
GUIDANCE ON WED FOR HIGHS GIVEN LIKELIHOOD OF SOME KIND OF DAMMING.
BEST CHANCE FOR ANY WINTRY PRECIP WOULD BE ACROSS NORTHERN PORTION
OF AREA...BUT THIS WHOLE SYSTEM IS STILL A LONG WAY OFF AND STRENGTH
AND TIMING OF ALL ASPECTS COULD CHANGE QUITE A BIT. CERTAINLY THE
NEXT IMPORTANT SYSTEM TO KEEP AN EYE ON.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 1200 AM EST THURSDAY...

MAIN CONCERN THROUGH TAF VALID PERIOD WILL BE APPROACHING STRONG
FRONTAL SYSTEM SLATED TO MOVE THROUGH THE AREA THIS AFTERNOON.
VFR CONDITIONS IN PLACE EARLY TODAY WILL GIVE WAY TO DETERIORATING
CONDITIONS THIS AFTERNOON AND EVENING. HIGH CONFIDENCE FOR
WIDESPREAD FRONTAL SHOWERS THESE EVENING AND PERSISTENT SNOW
SHOWERS AND FLURRIES OVER THE MOUNTAINS FRIDAY INTO SATURDAY. A
SIGNIFICANT WEATHER HAZARD TO AVIATION THROUGH SATURDAY WILL BE
THE STRONG GUSTY WINDS.

ANTICIPATE MVFR CIGS TO DEVELOP FROM WEST TO EAST TODAY WITH
PERIOD OF IFR CONDITIONS ASSOCIATED WITH FROPA THIS EVENING.
MVFR/IFR CONDITIONS WILL LINGER IN THE MOUNTAINS FRIDAY INTO EARLY
SATURDAY...WITH RETURN TO VFR EAST OF THE MTNS. NOT OUT OF THE
QUESTION TO HAVE SFC WIND GUSTS OF 30 TO 50KTS FRIDAY INTO EARLY
SATURDAY.

WIDESPREAD VFR RETURNS FOR SUNDAY AS WINDS SUBSIDE AND HIGH
PRESSURE BUILDS OVERHEAD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 7 PM THIS EVENING TO NOON EST SATURDAY
     FOR VAZ007-009>020-022>024-032>034.
     WINTER WEATHER ADVISORY FROM 1 AM FRIDAY TO 1 PM EST SATURDAY
     FOR VAZ007-010-011.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ007-009-010.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR VAZ009-015.
     WIND ADVISORY FROM 7 PM THIS EVENING TO NOON EST SATURDAY FOR
     VAZ035-043>047-058-059.
NC...HIGH WIND WARNING FROM 7 PM THIS EVENING TO NOON EST SATURDAY
     FOR NCZ001>003-018-019.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR NCZ001-018.
     WIND ADVISORY FROM 7 PM THIS EVENING TO NOON EST SATURDAY FOR
     NCZ004>006-020.
WV...HIGH WIND WARNING FROM 7 PM THIS EVENING TO NOON EST SATURDAY
     FOR WVZ044.
     WINTER WEATHER ADVISORY FROM 1 AM FRIDAY TO 1 PM EST SATURDAY
     FOR WVZ044.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ042.
     WINTER STORM WARNING FROM 1 AM FRIDAY TO 1 PM EST SATURDAY FOR
     WVZ042-043-045.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...SK
AVIATION...PM
Hazardous weather outlook, Dec 20, 6:13 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 AM EST THU DEC 20 2012

WVZ042-211115-
MERCER-
613 AM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

SNOWFALL ACCUMULATIONS BETWEEN 3 TO 7 INCHES FOR ELEVATIONS ABOVE
2500 FEET ARE EXPECTED TO BEGIN LATE TONIGHT. IN ADDITION...WINDS
ARE EXPECTED TO GUST OCCASIONALLY AS HIGH AS 50 MPH THIS
AFTERNOON FROM THE SOUTHEAST AS A STRONG COLD FRONT APPROACHES THE
AREA. ONCE THE COLD FRONT PASSES...WINDS FROM TONIGHT THROUGH
FRIDAY NIGHT WILL OCCASIONALLY GUST AS HIGH AS 50 MPH AS HIGH
PRESSURE BUILDS INTO THE AREA. THE STRONG WINDS AND COLD AIR
BUILDING IN BEHIND THE FRONT WILL RESULT IN WIND CHILL VALUES IN
THE LOW TEENS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-211115-
TAZEWELL-BLAND-
613 AM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

SNOWFALL ACCUMULATIONS BETWEEN 1 TO 3 INCHES ARE EXPECTED TO
BEGIN LATE TONIGHT. IN ADDITION...WINDS THIS AFTERNOON ARE
EXPECTED TO GUST OCCASIONALLY AS HIGH AS 50 MPH FROM THE
SOUTHEAST AS A STRONG COLD FRONT APPROACHES THE AREA. ONCE THE
COLD FRONT PASSES...WINDS FROM TONIGHT THROUGH FRIDAY NIGHT WILL
OCCASIONALLY GUST AS HIGH AS 60 MPH AS HIGH PRESSURE BUILDS INTO
THE AREA. THE STRONG WINDS AND COLD AIR BUILDING IN BEHIND THE
FRONT WILL RESULT IN WIND CHILL VALUES IN THE LOW TEENS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-VAZ012>014-016>020-022>024-032>034-211115-
ALLEGHANY NC-SURRY-WILKES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-
613 AM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A STRONG COLD FRONT WILL PASS ACROSS THE AREA TONIGHT. HIGH
PRESSURE BUILDING INTO THE AREA WILL CAUSE WINDS FROM TONIGHT
THROUGH FRIDAY NIGHT TO OCCASIONALLY GUST AS HIGH AS 60 MPH. THE
STRONG WINDS AND COLD AIR BUILDING IN BEHIND THE FRONT WILL RESULT
IN WIND CHILL VALUES IN THE LOW TEENS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009-211115-
SMYTH-
613 AM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

SNOWFALL ACCUMULATIONS BETWEEN 1 TO 3 INCHES ARE EXPECTED TO
BEGIN LATE TONIGHT. IN ADDITION...WINDS THIS AFTERNOON ARE
EXPECTED TO GUST OCCASIONALLY AS HIGH AS 50 MPH FROM THE
SOUTHEAST AS A STRONG COLD FRONT APPROACHES THE AREA. ONCE THE
COLD FRONT PASSES...WINDS FROM TONIGHT THROUGH FRIDAY NIGHT WILL
OCCASIONALLY GUST AS HIGH AS 60 MPH AS HIGH PRESSURE BUILDS INTO
THE AREA. THE STRONG WINDS AND COLD AIR BUILDING IN BEHIND THE
FRONT WILL RESULT IN WIND CHILL VALUES IN THE LOW TEENS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-211115-
ASHE-WATAUGA-GRAYSON-
613 AM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

SNOWFALL ACCUMULATIONS BETWEEN 1 TO 3 INCHES ARE EXPECTED TO
BEGIN LATE TONIGHT. IN ADDITION...WINDS FROM TONIGHT THROUGH
FRIDAY NIGHT WILL ALSO OCCASIONALLY GUST AS HIGH AS 60 MPH AS
HIGH PRESSURE BUILDS INTO THE AREA. THE STRONG WINDS AND COLD AIR
BUILDING IN BEHIND THE FRONT WILL RESULT IN WIND CHILL VALUES IN
THE LOW TEENS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-045-211115-
SUMMERS-GREENBRIER-
613 AM EST THU DEC 20 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

SNOWFALL ACCUMULATIONS BETWEEN 3 TO 7 INCHES FOR ELEVATIONS ABOVE
2500 FEET...WITH 7 TO 9 INCHES IN WESTERN GREENBRIER COUNTY...ARE
EXPECTED TO BEGIN LATE TONIGHT. IN ADDITION...WINDS FROM TONIGHT
THROUGH FRIDAY NIGHT WILL OCCASIONALLY GUST AS HIGH AS 50 MPH AS
HIGH PRESSURE BUILDS INTO THE AREA. THE STRONG WINDS AND COLD AIR
BUILDING IN BEHIND THE FRONT WILL RESULT IN WIND CHILL VALUES IN
THE LOW TEENS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-WVZ044-211115-
GILES-MONROE-
613 AM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

SNOWFALL ACCUMULATIONS BETWEEN 1 TO 3 INCHES FOR ELEVATIONS ABOVE
2500 FEET ARE EXPECTED TO BEGIN LATE TONIGHT. IN ADDITION...WINDS
FROM TONIGHT THROUGH FRIDAY NIGHT WILL OCCASIONALLY GUST AS HIGH
AS 60 MPH AS HIGH PRESSURE BUILDS INTO THE AREA. THE STRONG WINDS
AND COLD AIR BUILDING IN BEHIND THE FRONT WILL RESULT IN WIND
CHILL VALUES IN THE LOW TEENS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ035-043>047-058-059-211115-
STOKES-ROCKINGHAM-CASWELL-YADKIN-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
613 AM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WINDS FROM TONIGHT THROUGH FRIDAY NIGHT WILL OCCASIONALLY GUST AS
HIGH AS 40 MPH AS HIGH PRESSURE BUILDS INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Tazewell

When
December 20, 7:30 AM EST to 12:50 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

A SkyWarn spotter reported that some large tree limbs were down at the intersection of Dogwood Road and Steeles Lane just south-southwest of Benbolt. This event occurred around 730 am EST. At 1250 pm EST, more tree limbs were blown down in the same area at the intersection of Painter Street and Dogwood Road.

High Wind, Patrick

When
December 21, 4:38 AM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

The Patrick County 911 Center reported that numerous trees were down throughout the county. A number of power outages were reported.

High Wind, Giles

When
December 21, 2:24 PM EST to 3:21 PM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

The Giles County 911 Center reported that one tree was down on Johnson Aveune just north-northwest of Pembroke, another tree was down on Big Stony Creek Road in Pembroke, and a large branch was broken and suspended over Stateline Road in Narrows.

High Wind, Bland

When
December 21, 5:00 PM EST to 10:00 PM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

The Bland County Sheriff's Office reported that several trees were blown down throughout the county during the day.

High Wind, Grayson

When
December 21, 6:30 PM EST
Where
Grayson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Park/Forest Service
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

The Virginia State Forest Service reported a wind gust of 65 mph within the Grayson Highlands State Park or just west-southwest of Mill Creek.

High Wind, Botetourt

When
December 21, 9:00 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

A SkyWarn spotter reported that one large tree and several large branches were down just north of Lone Star.

High Wind, Bath

When
December 21, 9:55 PM EST
Where
Bath forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded by the Hot Springs (HSP) AWOS at Ingalls Field.

High Wind, Craig

When
December 21, 10:00 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

The Craig County 911 Center reported that a few trees were down on Johns Creek Road about three miles southwest of Craig Springs.

High Wind, Smyth

When
December 21, 10:35 PM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The Marion-Wytheville AWOS (MKJ) recorded a wind gust of 58 mph.

Strong Wind, Montgomery

When
December 21, 10:35 PM EST to December 22, 4:55 AM EST
Where
Montgomery forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

The City of Radford 911 Center, essentially located within the confines of Montgomery county, reported that a tree was down on a carport and across power lines. The Blacksburg AWOS recorded a gust of 54 mph at 455 am EST and a mesonet station in the City of Radford recorded a maximum gust of 38 mph at 1039 pm EST on the 21st.

High Wind, Alleghany

When
December 21, 11:30 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A SkyWarn spotter reported that a few trees were down on Potts Creek Road just northeast of Potts Creek.

High Wind, Franklin

When
December 22, 4:00 AM EST to 11:00 AM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

The Franklin County 911 Center reported that several trees and power lines were down around Hardy. Later, some trees were also blown down in the Ferrum area. Finally, at 11 am EST on the 22nd, another tree was blown down near Rocky Mount.

High Wind, Bedford

When
December 22, 7:00 AM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

A SkyWarn spotter reported that an awning at a gas station in Moneta was brought down by high winds.

High Wind, Roanoke

When
December 22, 12:19 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

The City of Roanoke 911 Center reported that cable lines were blown down on Duke Drive. Winds had gusted over 40 mph several times at the Roanoke Airport during the overnight on the 21st through mid-day hours on the 22nd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426563, 426560, 426552, 426551, 426554, 426559, 426557, 426555, 426550, 426553, 426556, 426561, 426562, 426558.